Kybernetika 52 no. 6, 837-847, 2016

The covering semigroup of invariant control systems on Lie groups

Víctor Ayala and Eyüp KizilDOI: 10.14736/kyb-2016-6-0837


It is well known that the class of invariant control systems is really relevant both from theoretical and practical point of view. This work was an attempt to connect an invariant systems on a Lie group $G$ with its covering space. Furthermore, to obtain algebraic properties of this set. Let $G$ be a Lie group with identity $e$ and $\Sigma \subset \mathfrak{g}$ a cone in the Lie algebra $\mathfrak{g}$ of $G$ that satisfies the Lie algebra rank condition. We use a formalism developed by Sussmann, to obtain an algebraic structure on the covering space $\mathbf{\Gamma }(\Sigma ,x),x\in G$ introduced by Colonius, Kizil and San Martin. This formalism provides a group $\widehat{G}(X)$ of exponential of Lie series and a subsemigroup $ \widehat{S}({X})\subset \widehat{G}(X)$ that parametrizes the space of controls by means of a map due to Chen, which assigns to each control a noncommutative formal power series. Then we prove that $\Gamma (\Sigma ,e)$ is the intersection of $\widehat{S}(X)$ with the congruence classes determined by the kernel of a homomorphism of $\widehat{S}(X)$.


control systems, homotopy of trajectories, covering semigroup


93C30, 14F35, 57M10


  1. V. Ayala: Controllability of Nilpotent Systems. Banach Center Publications. Polish Academy of Sciences 32 (1995), 35-46.   DOI:10.4064/bc106-0-3
  2. V. Ayala, L. San Martin and R. Ribeiro: Controllability on Sl(2,C) with restricted controls. SIAM J. Control Optim. 52 (2014), 2548-2567.   DOI:10.1137/130943662
  3. B. Bonnard, V. Jurdjevic, I. Kupka and G. Sallet: Transitivity of families of invariant vector fields on semi-direct product of Lie groups. Trans. Amer. Math. Soc. 271 (1982), 521-535.   DOI:10.1090/s0002-9947-1982-0654849-4
  4. R. Brockett: System theory on groups and coset spaces. SIAM J. Control 1 (1972), 265-284.   DOI:10.1137/0310021
  5. K. Chen: Integration of paths, geometric invariants and a generalized Baker-Hausdorff formula. Ann. Math. 65 (1975), 163-178.   DOI:10.2307/1969671
  6. F. Colonius, E. Kizil and L. San Martin: Covering space for monotonic homotopy of trajectories of control systems. J. Differential Equations 216 (2005), 324-353.   DOI:10.1016/j.jde.2005.02.021
  7. L. Dubins: On curves of minimal lengths with a constrains on average curvature and with prescribed initial and terminal positions and tangents. Am. J. Math. 79 (1957), 3, 497.   DOI:10.2307/2372560
  8. J. Hilgert, K. Hofmann and J. Lawson: Controllability of systems on a nilpotent Lie group. Beitrage Algebra Geometrie 20 (1985), 185-190.   CrossRef
  9. A. Isidori: Nonlinear Control Systems. Springer-Verlag, 1995.   DOI:10.1007/978-1-84628-615-5
  10. V. Jurdjevic: Geometric Control Theory. Cambridge University Press, 1997.   DOI:10.1017/cbo9780511530036
  11. V. Jurdjevic: Optimal control problem on Lie groups: crossroads between geometry and mechanics. In: Geometry of Feedback and Optimal Control (B. Jakubczyk and W. Respondek, eds.), New York, Marcel Dekker 1997.   CrossRef
  12. V. Jurdjevic and I. Kupka: Control systems on semi-simple Lie groups and their homogeneous spaces. Ann. Inst. Fourier, Grenoble 31 (1981), 151-179.   DOI:10.5802/aif.853
  13. V. Jurdjevic and H. Sussmann: Control systems on Lie groups. J. Differential Equations 12 (1972), 313-329.   DOI:10.1016/0022-0396(72)90035-6
  14. C. Lobry: Controlabilite des systemes non lineaires. SIAM J. Control Optim. 8 (1970), 4, 573-605.   DOI:10.1137/0308042
  15. E. Ljapin: Semigroups. Trans. Math. Monographs 3, American Mathematical Society 1963.   DOI:10.1090/trans2/027/17
  16. D. Mittenhuber: Controllability of systems on solvable Lie groups: the generic case. J. Dynam. Control Systems 7 (2001), 61-75.   DOI:10.1023/a:1026697622549
  17. Y.L. Sachkov: Controllability of right-invariant systems on solvable Lie groups. J. Dynam. Control Systems 3 (1997), 531-564.   DOI:10.1007/bf02463282
  18. Y.L. Sachkov: Controllability of invariant systems on Lie groups and homogeneous spaces. Dynamical systems 8, J. Math. Sci. (New York), 100 (2000), 4, 2355-2427.   DOI:10.1007/s10958-000-0002-8
  19. L. San Martin and P. Tonelli: Semigroup actions on homogeneous spaces. Semigroup Forum 14 (1994), 1-30.   CrossRef
  20. H. Sussmann: Lie brackets and local controllability: A sufficient condition for scalar-input systems. SIAM J. Control Optim. 21 (1983), 5, 686-713.   CrossRef
  21. H. Sussmann: A general theorem on local controllability. SIAM J. Control Optim. 25 (1987), 158-194.   DOI:10.1137/0325011
  22. H. Sussmann and C. Willems: 300 years of optimal control: From the brachystochrone to the maximum principle. IEEE Constrol Systems Magazine 17 (1997), 3, 32-44.   CrossRef